Can You Overdose On Trazodone? The Truth Will Shock You

Categories: Drug Facts, Opioid Addiction
Trazodone

If you’re suffering from depression or if you are having sleep problems, chances are, you’re familiar with this drug called trazodone. Trazodone, also known by its brand names Desyrel and Oleptro, is a prescription drug that is usually prescribed for these two conditions. This drug was approved by the FDA in 1981 as an antidepressant.

While it has not been originally manufactured or approved to treat sleep disorders, it is one of the most commonly prescribed drugs to treat insomnia. Many medical professionals prefer trazodone because it is said to be relatively safer compared to other drugs for treating insomnia while still being effective. Unlike other sleeping aids, you can supposedly take trazodone for more than two weeks. And unlike benzodiazepines, it is not considered as an addictive drug because it does not create a euphoric high.

With many people taking trazodone for sleep problems or for depression, it is easy to fall into a false sense of security that this drug is harmless. Many people taking trazodone continue doing so even if they do not really need it out of habit, especially if it is being used as a sleep aid. There are also people who get access to the drug who start experimenting with it to see if it can be used as a recreational drug.

Since trazodone is not considered addictive, you might think that it’s impossible to overdose on the drug or die from the drug. Wrong! While it might be uncommon to overdose or die from taking trazodone, the truth is, it is very possible to harm yourself from taking too much of the drug.

How can you overdose from trazodone?

If trazodone is not addictive and if it does not produce a high like benzos do, then how exactly is it possible to overdose from this seemingly harmless drug? There are different ways a trazodone user can suffer from a drug overdose.

Taking trazodone to increase its effects

Overdose On TrazodoneWhile there is insufficient data proving that trazodone does not lead to tolerance, it is not uncommon for people to take several pills at a time if they think that the drug is not taking any effect. Just like any other drug, the effect of trazodone could be different depending on the person’s age, body weight, height, and metabolism. Some people may feel impatient and they take high doses thinking that this will quicken the cure. This could result in an accidental overdose.

Taking trazodone to get high

As mentioned, no matter how much trazodone you take, you will not get high. Trazodone is unlike opioids or marijuana that can create instant hallucinogenic or psychoactive effects. When you take too much trazodone, you are only intensifying its effects of making you sleepier.

People who are not familiar with trazodone may not be aware of this and may take the drug in large quantities thinking that they will get high. This could easily lead to overdose.

Taking trazodone in combination with other substances

While taking a couple of pills of trazodone alone is unlikely to bring you to the emergency room, combining this drug with other substances can be deadly. Taking trazodone with alcohol or other drugs like benzodiazepines is dangerous. Recreational users who use trazodone as a part of a drug cocktail could suffer serious effects.

Taking trazodone for self-harm

There have been reports of people who used trazodone for self-harm and suicidal purposes. If a user deliberately takes numerous trazodone at the same time, this can lead to an overdose and even death.

What does a trazodone overdose look like?

TrazodoneA trazodone overdose can be characterized by various life-threatening symptoms. These symptoms can affect the three major systems of the body which are the cardiovascular system, central nervous system, and the respiratory system.

Effects on the respiratory system is very common for people suffering from trazodone overdose. This means that either the person is unable to breathe or breathing has stopped entirely. Symptoms related to the cardiovascular system include chest pain, irregular heartbeat, faint pulse, and low blood pressure. Other symptoms which are related to the central nervous system include seizures, coma, dizziness, and chronic headache.

Unlike an opioid overdose, there is no antidote for a trazodone overdose. If a person is known to be taking trazodone and is exhibiting these serious overdose symptoms, the best recourse is to immediately call 911 for emergency help.

If you or a loved one is struggling with substance abuse, help is available.

Contact Anaheim Lighthouse today.

(Visited 361 times, 1 visits today)